Hail, Jackson
- When
- July 25, 3:15 PM MST
- Where
- Jackson County, 4 mi SE of Interior
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.083, -101.633
7 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 25, 1:30 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT WED JUL 25 2001 SFC LOW NEAR WY/SD/NE INTERSECTION WITH WARM FRONT EXTDG EWD ALONG AXIS JUST SOUTH OF RAP. THIS FEATURES QUITE EVIDENT ON KUDX RADAR. STRONG CONVERGENCE ALONG BNDRY ALONG WITH HEATING ALREADY FIRING CONVECTION OVER THE HILLS. CAPES IN EXCESS OF 2000 J/KG ALONG WITH STRONG LO LVL SHEAR WILL SUPPORT STRONG ROTATING UPDRAFTS FOR SOME TORNADIC SUPERCELL DEVELOPMENT...ESPECIALLY JUST NORTH OF BNDRY. HAVE COORDINATED WITH SPC AND TORNADO WATCH WILL BE ISSUED FOR MUCH OF SWRN SD UNTIL 900 PM MDT. NOCTURNAL LO LVL JET WILL FEED ANY MCS THAT DVLPS. UPR TROF MOVES CLOSER TO REGION THU AND FRI FOR AN INCREASED THREAT OF PCPN ACRS ENTIRE AREA THESE DAYS. UPR TROF AXIS SHIFTS E OF AREA FRI NIGHT FOR DIMINISHING PCPN. EXTENDED...ANY UPPER RIDGING BEHIND SHORT WAVE TROF THAT MOVES ACROSS AREA FRI NIGHT WILL LIKELY BE SHORT LIVED. MRF SEEMS TOO PROGRESSIVE WITH LONG WAVE TROF ALONG WEST COAST...AND WILL OPT TOWARDS ENSEMBLES/ECMWF SOLUTION KEEPING TROF WELL WEST OF AREA. THUS...SW FLOW ALOFT AND WARM TEMPS WL CONT WITH CHANCE OF THUNDERSTORMS AT ANY TIME. .UNR...TORNADO WATCH PORTIONS OF WRN SD UNTIL 900 PM MDT. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 AM MDT WED JUL 25 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM 5 W COTTONWOOD SD WIND DAMAGE
07/23/01 JACKSON REPORTED BY PUBLIC. TWO
INCH DIAMETER TREE
BRANCHES BLOWN DOW N.SDZ002-012>014-024>026-028>032-041>044-046-047-049-WYZ054>058-251930- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1055 AM MDT WED JUL 25 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH...AND TORNADOES ARE ALSO POSSIBLE. .DISCUSSION... A MOIST AND UNSTABLE ATMOSPHERE WILL BE OVER THE REGION THIS AFTERNOON. A COUPLE OF SURFACE BOUNDARIES AND A WEAK UPPER LEVEL DISTURBANCE WILL COMBINE TO PRODUCE SOME THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND WINDS GREATER THAN 60 MPH. WIND PROFILES WILL ALSO BE SUFFICIENT TO PRODUCE A FEW TORNADOES...MAINLY THIS EVENING ACROSS WESTERN SOUTH DAKOTA. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...CROOK... CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...FALL RIVER AND PENNINGTON. WCJIN-WYNE GRZYWACZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1057 AM MDT WED JUL 25 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM 4 N KIRLEY SD 60 MPH TSTM GUST
07/23/01 HAAKON REPORTED BY PUBLIC.
0300 AM 9 NNE KIRLEY SD 60 MPH TSTM GUST
07/23/01 HAAKON REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1057 AM MDT WED JUL 25 2001
...CORRECTED FOR DATES...
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM 4 N KIRLEY SD 60 MPH TSTM GUST
07/24/01 HAAKON REPORTED BY PUBLIC.
0300 AM 9 NNE KIRLEY SD 60 MPH TSTM GUST
07/24/01 HAAKON REPORTED BY PUBLIC.The Rapid City radar (KUDX), 151 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
7 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Path length and width estimated.
Three inch diameter tree branches were broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2001Every state in 2001This day in weather historyThe tornado archive for South Dakota, 2001Warnings in South Dakota, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260817, 5260816, 5260815, 5260819, 5260818, 5260905, 5260906, 5260907, 5260908.